BODY · Healthy Weight-Loss

ADHD, Medication and Unintentional Weight Gain

livingwithADHD-weightgain-cover

I have slowly gained almost 20 kilograms due to medication, stress and bad eating habits. Here’s my story of unintentional weight gain and why I’ve decided I’ve had enough.


DISCLAIMER: I am not a physician, not an M.D. and I do not hold a degree in psychology or any related topics. Described below are my personal experiences. Do not regard the tips, schedules or tasks mentioned on this site as medical advice. Do not change any prescription drugs or routines without consulting your physician or other medical personnel. 


When I woke up a few weeks back, I squeezed into my favorite pair of jeans – with emphasis on “squeezed”. Suddenly, I realized I was having trouble tying my shoelaces; I couldn’t breathe properly while bending over forwards. I looked into the mirror that morning and saw a dozen fresh stretchmarks on my belly. I had, without a doubt, gained at least 5 kg:s in a couple of months… Again… This is what improper medication and being mentally unhealthy does to the human body.

As a teenager I was pretty average built. But when I was 20-25 years old, I was rather slim. No wonder either, I was running around like crazy due to wrestling my inner demons and I was chain-smoking instead of eating properly… Not the healthiest of habits, but back then I hadn’t received my ADHD-diagnosis, so I didn’t know how to deal with my issues. In fact, I have had several diagnoses thrown at me over the years by different psychologists, physicians, etc. (If there was such a thing as “frequent-psychiatric-unit-miles” then I’d have platinum membership!) I was even diagnosed with borderline personality disorder due to my aggressiveness when I was 22. Howevr, I never felt like it was accurate, especially since I didn’t have that history of self-harm which is a major criteria for the diagnosis. Then, around my 29th birthday in 2014, a physician recommended I’d try a new medication for my sleeping problems after what she suspected was a bout of hypomania – she suspected I was bipolar. That’s when the BIG neuropsychiatric assessment began. In the mean time, I took my pills. A tiny little pill called olanzapine (Zyprexa).

That’s when it all went south.

I was transformed from a jittery person to a zombie. I was drowsy ALL THE TIME. Yawned. Dozed of. Slept through all my alarm clocks – and I had several. But the worst part was the weight gain. The doctors’ had informed me that I “might gain a kilo or so”, which is – pardon my french – complete bullshit. I gained 15 kilograms in less than THREE MONTHS. While I didn’t care much about gaining weight from an aesthetic point of view because I like the way I look either way, my health completely deteriorated. My blood pressure went up to critical levels. My resting heart rate was almost 100 bpm. All because of that little pill.

After a very heated argument with my medical team, I stopped taking Zyprexa. But the weight remained – no matter what I did. A couple of months later, I was transferred to a new medical team to continue the neuropsychiatric assessment (team #347 in my lifetime, probably) but that’s when something incredible happened. I met an amazing physician who took my concerns, my issues and my current life situation seriously! He suspected I had undiagnosed ADHD; he saw not only constant fidgeting, but problems with focus and stamina, anxiety and aggressiveness rooted in restlessness – and my constant struggles with ever getting a good nights sleep. So he suggested the assessment should include a screening for ADHD. After roughly a year of interviews and tests, I received my diagnosis in 2017. With that came a new type of medication: methylphenidate. While not a miracle drug, this medication definitely helped me maintaining focus on my chores in my day-to-day life. And I stopped gaining weight – at least for a while.

2018 was a stressful year for me. I had tried to finish my bachelor’s essay/thesis for the third time and failed yet again. Following that I decided to start my own business, but I didn’t manage to attract enough clients to brake even financially and became dependent on my partner. All of this made me depressed and I started eating mindlessly; when I was bored, restless or feeling low. To add to this, I also had to lower my dosage of methylphenidate because of the increased blood pressure and resting heart rate. So, I slowly started gaining weight again – despite making a few attempts at exercise routines and diets.

And that brings us to present day. There’s no denying it: I am unhealthy. That’s the biggest reason I want to get my extra weight off my body. My blood pressure is higher than ever and my belly is bloated and saggy. I have had enough – it’s time for a change! How I plan to bring about that change is an entirely different blog post however…


Have you experienced unintentional weight changes due to medication or mental illness? Feel free to share your story in the comments section or get in touch with me!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.